Silent Side Effect: Could Your Medication Cause Hearing Loss?
Certain OTC pain relievers, prescription antibiotics and other drugs may damage hearing.
US News – Health
By Michael O. Schroeder
Yet, one newly recognized risk usually goes unmentioned: hearing loss. “There are a number of common medications that are ototoxic, which means harmful to the ears,” says Dr. Sharon Curhan, a physician and epidemiologist at the Channing Division of Network Medicine at Brigham and Women’s Hospital and Harvard Medical School in Boston. That side effect isn’t typically listed on drug labels, she says. “These are relatively new findings.”
Research by Curhan and others finds that some over-the-counter medications, acetaminophen (the generic name for Tylenol), ibuprofen and prescriptions, ranging from certain antibiotics to chemotherapy drugs, can damage hearing. In all, there are more than 200 known ototoxic medications on the market today, according to the American-Speech-Language-Hearing Association, which can also impact the ear’s balance functions.